Oklahoma, 2015

Flash Flooding and Damaging Wind in Oklahoma, July 2 to 3, 2015

July 2 to 3, 2015 · NWS OUN · 7 events in 3 counties and zones

Severe storms formed along a stalled front across central Oklahoma as a shortwave made its way over the area the evening of the 2nd. As storms lingered overnight into the next morning, heavy rains produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe storms formed along a stalled front across central Oklahoma as a shortwave made its way over the area the evening of the 2nd. As storms lingered overnight into the next morning, heavy rains produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 2:16 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 2:16 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT THU JUL 2 2015

.DISCUSSION...
ALREADY STARTING TO SEE A FEW CELLS DEVELOP ALONG THE COLD FRONT
DRAPED ACROSS NORTHERN OKLAHOMA. THIS DEVELOPMENT WILL CONTINUE
INTO THE NIGHT AS THE FRONT MAKES ITS WAY SOUTHWARD. WITH AMPLE
CAPE...DCAPE...AND SHEAR...SEVERE STORMS WILL BE POSSIBLE THROUGH
THIS EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

CHANCES FOR SHOWERS AND STORMS WILL CONTINUE AND SHIFT SOUTHWARD
WITH THE FRONT FRIDAY INTO SATURDAY MORNING. AGAIN...INSTABILITY
AND SHEAR WILL BE IN PLACE FRIDAY AFTERNOON FOR A FEW STRONG TO
SEVERE STORMS.

SLIGHT CHANCE POPS WILL SHIFT NORTH AGAIN ON SUNDAY AS THE FRONT
BEGINS TO LIFT. MODELS ARE SHOWING A SECOND FRONT SWINGING DOWN
LATE SUNDAY NIGHT INTO MONDAY MORNING. THERE IS STILL A LITTLE BIT
OF UNCERTAINTY IN THE TIMING OF THIS FRONT...BUT THE MOISTURE WILL
BE IN PLACE TO SET UP FOR CONVECTION. MODELS STALL THIS FRONT
ACROSS OKLAHOMA...KEEPING POPS ACROSS THE REGION THROUGH
WEDNESDAY. AFTER THIS...MODELS TRY TO BUILD THE UPPER RIDGE BACK
IN.

TEMPERATURES WILL BE KEPT SEASONABLY COOL THROUGH MID WEEK NEXT
WEEK WITH THE PASSAGE OF THESE COLD FRONTS...UNTIL THE RIDGE
STARTS TO BUILD IN AGAIN LATE NEXT WEEK.

MAD

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  89  70  89 /  50  40  50  30
HOBART OK         71  92  70  91 /  40  30  40  30
WICHITA FALLS TX  75  92  72  92 /  30  40  40  40
GAGE OK           67  89  66  90 /  30  30  30  30
PONCA CITY OK     70  89  68  89 /  60  30  30  20
DURANT OK         73  87  70  88 /  40  70  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/14
Hazardous weather outlook, Jul 2, 11:19 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT THU JUL 2 2015

OKZ004>048-050>052-TXZ083>090-031730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1219 PM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF WESTERN... NORTHERN... AND CENTRAL
OKLAHOMA. A MARGINAL RISK FOR SEVERE STORMS EXISTS THIS AFTERNOON
AND EVENING ACROSS SOUTHERN OKLAHOMA AND FAR NORTHERN TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF AN ALTUS TO LAWTON TO ADA LINE
AND INCLUDES OKLAHOMA CITY... STILLWATER... PONCA CITY... ENID...
WEATHERFORD... AND WOODWARD. THE MARGINAL RISK AREA IS SOUTH OF
THE SLIGHT RISK AREA AND ALONG THE RED RIVER VALLEY.

TIMING...
THROUGH MIDNIGHT...

IMPACTS...
DAMAGING WIND GUSTS UP TO 70 MPH...
HAIL UP TO THE SIZE OF GOLF BALLS...
LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING...

DISCUSSION...
THIS AFTERNOON... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND MOVE INTO NORTHERN AND WESTERN OKLAHOMA NEAR OR
ALONG A WEAK SURFACE FRONT CURRENTLY RESIDING NEAR THE OKLAHOMA
AND KANSAS BORDER. AS STORMS DEVELOP... THEY WILL GENERALLY MOVE
SOUTH SOUTHEAST ACROSS THE REGION THROUGH THE EVENING. WITH DECENT
INSTABILITY AND MODEST SHEAR OVER CENTRAL OKLAHOMA... STORMS MAY
ORGANIZE INTO CLUSTERS OR LINES WITH POTENTIAL BOWING SEGMENTS...
LEADING TO THE DEVELOPMENT OF POCKETS OF DAMAGING WIND GUSTS UP TO
70 MPH. STORMS WILL ALSO BE CAPABLE OF FREQUENT CLOUD TO GROUND
LIGHTNING... LOCALLY HEAVY RAINFALL... AND HAIL TO THE SIZE OF
GOLF BALLS. HOWEVER... DAMAGING WINDS ARE THE PRIMARY CONCERN.
STORMS WILL WEAKEN AFTER MIDNIGHT AS THEY MOVE TOWARD THE RED
RIVER VALLEY... ALTHOUGH A COMPLEX MAY DEVELOP OVER EASTERN
OKLAHOMA AND CONTINUE TO MOVE INTO THE ARKANSAS OZARKS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.HEAT...
HOT AND HUMID CONDITIONS ARE EXPECTED TODAY...WITH HEAT INDICES
APPROACHING THE 100 DEGREE MARK ACROSS PORTIONS OF OKLAHOMA
AND NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH WEDNESDAY
ACROSS PORTIONS OF THE AREA WITH THE HIGHEST STORM CHANCES
EXPECTED FRIDAY AND FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED. HOWEVER...A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE...PRIMARILY FRIDAY AFTERNOON AND EVENING. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS...AND LOCALLY
HEAVY RAINFALL MAY RESULT IN FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

JTK/MBS

In the hours before

Special weather statement, Jul 2, 2:33 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT THU JUL 2 2015

OKZ012-013-019-020-022100-
NOBLE OK-LOGAN OK-PAYNE OK-GARFIELD OK-
333 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NOBLE...NORTHWESTERN LOGAN...
NORTHWESTERN PAYNE AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 400 PM
CDT...

AT 330 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES EAST OF FAIRMONT TO 7 MILES NORTH OF PERRY...MOVING SOUTHEAST
AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ENID...PERRY...GARBER...MORRISON...GLENCOE...COVINGTON...RED ROCK...
MARSHALL...BRECKENRIDGE...ORLANDO...FAIRMONT...DOUGLAS...LAKE
MCMURTRY...LUCIEN...HAYWARD AND CERES.

LAT...LON 3636 9703 3633 9703 3633 9699 3629 9692
      3625 9692 3624 9685 3607 9766 3611 9768
      3616 9767 3616 9771 3644 9784 3648 9722
TIME...MOT...LOC 2030Z 311DEG 8KT 3637 9762 3640 9730

KURTZ
Special weather statement, Jul 2, 2:59 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT THU JUL 2 2015

OKZ012-013-020-022130-
NOBLE OK-PAYNE OK-GARFIELD OK-
359 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NOBLE...NORTHEASTERN
PAYNE AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 430 PM CDT...

AT 357 PM CDT...STRONG THUNDERSTORMS WERE NEAR GLENCOE...4 MILES
EAST OF PERRY AND NEAR COVINGTON...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3640 9703 3633 9703 3634 9693 3633 9692
      3625 9692 3624 9682 3616 9682 3616 9670
      3615 9669 3611 9687 3619 9701 3621 9763
      3641 9775 3642 9707
TIME...MOT...LOC 2057Z 308DEG 8KT 3621 9691 3631 9720 3632 9760
Special weather statement, Jul 2, 3:06 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT THU JUL 2 2015

OKZ023-022130-
CADDO OK-
406 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO COUNTY UNTIL
430 PM CDT...

AT 403 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
CYRIL...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3507 9809 3486 9809 3495 9830 3502 9830
TIME...MOT...LOC 2103Z 278DEG 12KT 3498 9823
Special weather statement, Jul 2, 3:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CDT THU JUL 2 2015

OKZ020-022200-
PAYNE OK-
431 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAYNE COUNTY UNTIL 500 PM
CDT...

AT 428 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 5 MILES WEST OF
QUAY TO 5 MILES NORTH OF RIPLEY...MOVING EAST-SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3618 9682 3616 9682 3616 9662 3607 9662
      3600 9682 3609 9702 3621 9702
TIME...MOT...LOC 2128Z 281DEG 7KT 3614 9680 3610 9693
Special weather statement, Jul 2, 3:56 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT THU JUL 2 2015

OKZ004-022230-
HARPER OK-
456 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
530 PM CDT...

AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF ENGLEWOOD KANSAS...MOVING SOUTH-SOUTHEAST AT 15 MPH. IF THE STORM
REMAINS THIS INTENSE AS IT MOVES INTO NORTHWESTERN HARPER COUNTY...
LARGE HAIL WILL BE LIKELY.

LAT...LON 3692 9985 3689 10000 3700 10000 3700 9990
TIME...MOT...LOC 2152Z 344DEG 15KT 3710 10009

The radar

The Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Payne

When
July 2, 4:05 PM CST
Where
Payne County, Ripley
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.020, -96.900

Tree limbs of two to four inches downed on highway 108.

Flash Flood, Oklahoma

When
July 2, 7:57 PM CST to 10:57 PM CST
Where
Oklahoma County, 1.06 mi WSW of Edmond to 1.54 mi SE of Edmond
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.642, -97.496

Several vehicles were trapped in high water.

Flash Flood, Oklahoma

When
July 2, 8:37 PM CST to 11:37 PM CST
Where
Oklahoma County, 0.56 mi N of Edmond to 0.63 mi N of Edmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.658, -97.482

Broadway road closed at Edwards due to flooding.

Flash Flood, Oklahoma

When
July 2, 8:37 PM CST to 11:37 PM CST
Where
Oklahoma County, 5.69 mi NNE of Edmond to 5.83 mi NNE of Edmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.728, -97.447

Coltrane road closed at Waterloo South due to flooding.

Flash Flood, Oklahoma

When
July 2, 9:00 PM CST to 11:59 PM CST
Where
Oklahoma County, 0.24 mi NW of Edmond to 0.31 mi N of Edmond
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.653, -97.483

Water flowed into a business at North 2nd and Broadway.

Flash Flood, Murray

When
July 3, 7:00 AM CST to 10:00 AM CST
Where
Murray County, 0.71 mi NW of Davis to 0.74 mi WSW of Davis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.508, -97.128

Streets in town were closed due to flooding.

Flash Flood, Murray

When
July 3, 7:00 AM CST to 10:00 AM CST
Where
Murray County, 1.05 mi SW of Sulphur to 1.33 mi ESE of Sulphur
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.498, -96.980

Streets were closed in town due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590072, 590076, 590080, 590083, 590085, 590086, 590087.